Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Goodland, KS

June 3, 2000Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2000, 6:59 PM CDT for Cheyenne County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 6:59 PM CDT (23:59 UTC)
Expired
Jun 3, 2000, 8:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:15 PM CDTHail 0.75Bird City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS53 KGLD 032359
SVRGLD
KSC023-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM CDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 800 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES NORTH OF WHEELER...OR 7 MILES SOUTHWEST OF
  BENKELMAN...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRD CITY AROUND 755 PM CDT

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

* OTHER LOCATIONS IN THIS WARNING INCLUDE...WHEELER AND ST. FRANCIS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 4000 10141 4000 10203 3972 10198 3958 10141

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:07 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 3, 3:07 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT SAT JUN 3 2000

THERE ARE TWO MAIN CONCERNS WITH THIS PACKAGE...THE FIRST PERIOD
CONVECTIVE CHANCES AND AMOUNT OF COOLING THAT WILL OCCUR SUNDAY WITH
ASSOCIATED COLD FRONTAL PASSAGE.

SURFACE DATA AND WSR-88D IMAGERY INDICATE A SURFACE TROUGH/DRY LINE
FROM KOGA TO YUMA COLORADO. CAPES TO THE EAST OF THE BOUNDARY ARE
AROUND 1500 J/KG. DRY LINE IS MOVING EAST AT 12 KNOTS. 18Z GLD
SOUNDING FOR STEPS REVEALED THAT SBCAPES COULD REACH 2300 J/KG IF WEAK
CAP IS BROKEN BY A SURFACE TEMPERATURE OF 88 DEGREES. THIS IS
CERTAINLY POSSIBLE. SO THE BATTLE LINE WILL BE WHETHER THE DRY AIR
WILL ARRIVE BEFORE THE CAP IS BROKEN. FEEL THAT THERE IS A GOOD
POSSIBILTY TO REACH THE TRIGGERING TEMPERATURE...AND DRY LINE WILL
NOT MAKE IT TO WESTERN KANSAS BEFORE THE CAP BREAKS. THUS...WILL
MENTION THUNDERSTORMS FOR THE EVENING OVER MOST AREAS. RUC MODEL IS
HANDLING THE PROGRESSION OF THE BOUNDARY DECENTLY AND HAVE USED IT
FOR 1ST PERIOD OF FORECAST. RUC KEEPS UNSTABLE AIR MASS...LIFTED
INDICES LESS THAN -3...OVER THE EASTERN HALF OF COUNTRY WARNING AREA
THROUGH THE NIGHT. SO WILL KEEP A CHANCE OF CONVECTION OVER THE
EASTERN ZONES PAST MIDNIGHT.

PREFER AVN/ETA COMPROMISE AS NGM APPEARS TOO FAST WITH FEATURES.
COLD FRONT WILL DROP SOUTH OF FORECAST AREA AFTER 12Z SUNDAY.
AVN/ETA BRING DRIER AIR OVER THE NORTHERN HALF OF REGION SO WILL NOT
MENTION ANY POPS THERE. DRYING WILL NOT BE AS PRONOUNCED OVER THE
SOUTHERN ZONES...SO A FEW THUNDERSTORMS MAY DEVELOP THERE. ALTHOUGH
UPSLOPE WINDS WILL DEVELOP SUNDAY...AVN LOOKS TOO COOL. WILL LEAN
TOWARDS THE SLIGHTLY WARMER ETA TEMPERATURES DUE DRY AIR MASS AND
AFTERNOON SUNSHINE. RETURN FLOW WILL DEVELOP MONDAY FOR WARMER
TEMPERATURES.

.GLD...NONE.
MENTZER

In the hours before

Special weather statement, Jun 3, 6:20 PM CDT, 39 minutes before
COZ090-091-KSZ001>003-013>015-NEZ079>081-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT JUN 3 2000

...SEVERE THUNDERSTORM WATCH 415 IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH 415
FOR PORTIONS OF EXTREME EASTERN COLORADO...NORTHWEST KANSAS...AND
SOUTHWEST NEBRASKA FROM 530 PM MDT (630 PM CDT) UNTIL 11 PM MDT
(MIDNIGHT CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN COLORADO - YUMA AND KIT CARSON
IN KANSAS   - CHEYENNE, DECATUR, RAWLINS, SHERIDAN, SHERMAN, THOMAS
IN NEBRASKA - DUNDY, HITCHCOCK, RED WILLOW

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

&&

THEDE

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.